Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 64, NWS Las Vegas, NV

August 3, 2016Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 3, 2016, 9:13 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2016, 9:13 PM MST (04:13 UTC)
Expired
Aug 3, 2016, 10:15 PM MST
In force
62 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 67 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 4.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1079 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1079 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2895 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

214 
WUUS55 KVEF 040413
SVRVEF
AZC015-NVC003-040515-
/O.NEW.KVEF.SV.W.0064.160804T0413Z-160804T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
913 PM PDT WED AUG 3 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA...
  EAST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 1015 PM PDT/1015 PM MST/

* AT 910 PM PDT/910 PM MST/...DOPPLER RADAR INDICATED A LINE OF
  THUNDERSTORMS CAPABLE OF PRODUCING WINDS IN EXCESS OF 40 MPH.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES
  NORTH OF LAS VEGAS BAY CAMPGROUND TO 8 MILES NORTHWEST OF SOUTH
  COVE...AND MOVING SOUTH AT 20 MPH. THIS WARNING IS INTENDED
  PARTICULARLY FOR LAKE MEAD.

* LOCATIONS IMPACTED INCLUDE...
  BOULDER CITY...LAS VEGAS BAY...BOULDER BEACH CAMPGROUND...
  CALLVILLE BAY...TEMPLE BAR CAMPGROUND...CALLVILLE BAY CAMPGROUND...
  MEADVIEW...BOULDER BEACH...HOOVER DAM...SOUTH COVE AND TEMPLE BAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WIND GUSTS AND HIGH WAVES CAN BE EXPECTED! IF ON OR NEAR LAKE
MEAD HEAD TO SAFE HARBOR IMMEDIATELY OR STAY CLOSE TO SHORE UNTIL
THE STORM PASSES.
&&

LAT...LON 3625 11409 3598 11406 3600 11487 3627 11487
TIME...MOT...LOC 0410Z 237DEG 45KT 3623 11485 3623 11416 

$$

JH
2 follow-up statements
666 
WWUS55 KVEF 040453
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
953 PM PDT WED AUG 3 2016

AZC015-NVC003-040515-
/O.CON.KVEF.SV.W.0064.000000T0000Z-160804T0515Z/
MOHAVE AZ-CLARK NV-
953 PM PDT WED AUG 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM
PDT/1015 PM MST/ FOR WEST CENTRAL MOHAVE AND EAST CENTRAL CLARK
COUNTIES...

AT 952 PM PDT/952 PM MST/...DOPPLER RADAR INDICATED SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 40
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BOULDER
BEACH CAMPGROUND TO NEAR MEADVIEW...MOVING SOUTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
BOULDER CITY...LAS VEGAS BAY...BOULDER BEACH CAMPGROUND...
CALLVILLE BAY...TEMPLE BAR CAMPGROUND...CALLVILLE BAY CAMPGROUND...
MEADVIEW...BOULDER BEACH...HOOVER DAM...SOUTH COVE AND TEMPLE BAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

STRONG WIND GUSTS AND HIGH WAVES CAN BE EXPECTED! IF ON OR NEAR
LAKEMEAD...HEAD TO SAFE HARBOR IMMEDIATELY OR STAY CLOSE TO SHORE
UNTIL THE STORM PASSES.

&&

LAT...LON 3625 11409 3598 11406 3600 11487 3627 11487
TIME...MOT...LOC 0452Z 281DEG 15KT 3604 11480 3604 11412 

$$

JH
298 
WWUS55 KVEF 040510
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1010 PM PDT WED AUG 3 2016

AZC015-NVC003-040518-
/O.EXP.KVEF.SV.W.0064.000000T0000Z-160804T0515Z/
MOHAVE AZ-CLARK NV-
1010 PM PDT WED AUG 3 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE AND EAST
CENTRAL CLARK COUNTIES WILL EXPIRE AT 1015 PM PDT/1015 PM MST/...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. THERE IS STILL A
CHANCE OF STORMS TONIGHT WITH HEAVY RAIN AND GUSTY WINDS.

LAT...LON 3625 11409 3598 11406 3600 11487 3627 11487
TIME...MOT...LOC 0500Z 237DEG 45KT 3604 11480 3604 11412 

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:16 PM MST, 6 hours 57 minutes earlier.

Area forecast discussion, Aug 3, 2:16 PM MST, 6 hours 57 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
216 PM PDT WED AUG 3 2016

.SYNOPSIS...Deeper monsoon moisture will bring an increasing threat
of flash flooding to parts of the area through Thursday. Conditions
will begin to dry out on Friday, and the area will likely be storm
free by Sunday. Temperatures will be near to slightly below normal
for the next seven days.
&&

.SHORT TERM...through Saturday morning.

The primary weather concern over the next couple of days is the
potential for flash flooding. Lincoln, Clark, Mohave and eastern San
Bernardino counties all are prime areas for scattered thunderstorms
that will be capable of producing very heavy rain (2-4 inch per hour
rain rates). High resolution time lagged ensemble output pinpoints
northern Mohave with the best potential for substantial rain amounts
but given that precipitable water values are through the roof over
the southeastern third of the CWA, stronger storms anywhere in this
deeper moisture could create flooding problems real quick. The 12Z
Vegas sounding had a > 200 percent of normal PWAT value of 1.5
inches which is a record for the date. Forecast soundings show
little change for Thursday so it looks like another active day
convection wise similar to today beginning with terrain driven
storms transitioning to outflow based development. A Flash Flood
Warning is in effect through 5 AM Friday for areas that are forecast
to have the highest potential for flash flooding.

Some drying takes place on Friday however the moisture hangs tough
across much of the eastern CWA and a chance of storms continue. A
trough sweeping into the west coast Saturday pushes drier air
further east and thunderstorm chances are forecast to come to an end
for all but far NE Mohave County. No changes were made to the
Saturday forecast or to the long term.

.LONG TERM...Sunday through Tuesday.
Picking up Sunday morning, troughing along the West Coast will bring
dry southwest flow to our CWA, resulting in mostly sunny skies,
seasonably hot temperatures, and lower humidity. This pattern holds
through Tuesday. There is one feature of note on Monday as the ECMWF
brings a tropical wave/cyclone near the tip of the Baja Peninsula,
which would suggest a return of deeper moisture to our area on
Wednesday. The GFS is more bearish with this wave and does not show
any moisture surge. There is plenty of time to watch this, and it is
worth noting that a similar pattern last Thursday brought the
current episode of deeper moisture and thunderstorms.
&&

.AVIATION...For McCarran...Chances are a little better today
of storms of storms forming in the higher terrain surrounding the
valley and in the flight corridors. There remains an outside chance
of a storm affecting the terminal this afternoon or evening, but too
low to mention in the TAF. Winds should transition from SE to south
or southwest late afternoon unless influenced by storm outflow which
could produce strong/erratic winds. Storm chances continue Thursday.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Scattered storms are expected in Lincoln, Clark, San
Bernardino, and Mohave Counties today, especially in the higher
terrain. Outflow from these storms may affect the terminals, with
gusty/erratic winds possible. Outside of convection, mainly
south/southeast winds 5-15 kts, perhaps a bit stronger at KBIH,
KIFP, and KEED. Light/terrain-driven winds expected overnight with
chances of storms continuing.
&&

.FIRE WEATHER...Monsoonal moisture will continue to stream into the
area through Thursday...with chances of storms in southern Nevada,
eastern San Bernardino, and Mohave counties. Very heavy rainfall,
frequent lightning, and gusty winds are possible with these storms.
Conditions will begin to dry out from west to east on Friday, with a
return to seasonably hot and rain-free conditions by Sunday.
Conditions may approach critical fire thresholds this weekend,
especially in the southern Great Basin, where stronger winds are
forecast.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
significant weather according to standard operating procedures.
Spotter activation may be necessary in Lincoln, Clark, Mohave and
San Bernardino counties through tomorrow.
&&

Short Term/Aviation/Fire...Salmen
Long Term:  Morgan

For more forecast information...see us on our webpage:
http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 3, 3:55 PM MST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
355 PM PDT WED AUG 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     FLASH FLOOD      9 S VALENTINE           35.25N 113.65W
08/03/2016                   MOHAVE             AZ   DEPT OF HIGHWAYS

            HACKBERRY ROAD FROM HWY 93 TO ROUTE 66
            CLOSED DUE TO FLOODING.

&&

CFS
Local storm report, Aug 3, 7:38 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
738 PM PDT WED AUG 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     FLASH FLOOD      3 NNW NEEDLES           34.89N 114.65W
08/03/2016                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTS ROADWAY FLOODING AT
            DAVID DRIVE AND RIVER DRIVE. APPROXIMATELY
            10 VEHICLES STUCK IN WATER. .

&&

NWS LAS VEGAS NV
IRIS SYSTEM

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:52 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 3, 10:21 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 3, 10:58 PM MSTSevere Thunderstorm WarningVEFMohave32 min
Aug 4, 12:07 AM MSTFlash Flood WarningVEFMohave113 min
Aug 4, 12:09 AM MSTFlash Flood WarningVEFMohave2 hr
Aug 4, 12:34 AM MSTFlash Flood WarningVEFMohave116 min
Aug 4, 1:31 AM MSTFlash Flood WarningVEFMohave119 min
Aug 4, 1:47 AM MSTAreal Flood WarningVEFMohave12 hr
Aug 3, 5:56 PM MSTSevere Thunderstorm WarningVEFClark34 min
Aug 3, 6:04 PM MSTSevere Thunderstorm WarningVEFClark26 min
Aug 3, 6:34 PM MSTAreal Flood AdvisoryVEFClark3 hr
Aug 4, 12:26 AM MSTFlash Flood WarningVEFClark3 hr
Aug 4, 2:55 AM MSTAreal Flood AdvisoryVEFClark2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.